WBUR

Fentanyl Blamed For Recent Spike In Opiate Overdoses

BOSTON — Massachusetts officials are trying to determine if a recent spike in opiate overdoses can be attributed to heroin laced with the powerful drug fentanyl.

Jay Picarello, Revere’s fire captain, says in his city alone the fire department has responded to 15 overdose calls in the past six days, one of them fatal. He says the strength of the heroin, and what’s mixed with it, is likely to blame.

“It seems to me that the heroin seems to be purer today and it is cut with fentanyl and causing some problems for us,” Picarello said.

Dr. Joji Suzuki, an addiction psychiatrist at Brigham and Women’s Hospital in Boston, joined WBUR’s All Things Considered to discuss what fentanyl is and why it makes heroin so much more dangerous.

Deborah Becker: So, what is it? What is fentanyl?

Joji Suzuki: Fentanyl is a synthetic opioid painkiller. It’s been around for at least 50 years. It’s extremely powerful; it’s a special kind of opioid that’s probably at least 100 times more powerful than morphine. So they come in very small dose ranges and because of its potency it’s used in hospital settings, in ICUs or in treatment of cancer pain and it comes in patches, lozenges and other forms.

Typically only used in hospitals, so no one’s getting a prescription for them, so how are they getting on to the street?

Now people do use prescribed fentanyl, which usually comes in the form of a patch, a trans-thermal patch. Otherwise it’s used in hospital settings in injection form. I’m presuming that distributors of illicit heroin are somehow mixing either purchased or stolen fentanyl and incorporating it into their batches.

Why? What does the heroin-fentanyl mix do for the drug user?

By the time the heroin reaches the street-level user it’s gone through multiple rounds of being cut. If you include fentanyl, you only have to include a tiny bit for it to become much more potent. And it is probably a good marketing tool. If people discover there is a bag of fentanyl-laced heroin, users will seek it out.

They want it even though it’s very dangerous?

Absolutely.

Why is it so much more dangerous? What happens to the body when someone takes fentanyl?

The way it reacts to the body is no different from other opioids. It just happens to be so potent at such a miniscule dose that you could just put in too much. If a user is used to injecting fairly weak heroin and he comes across this batch, either knowingly or not, that could be enough to kill [him].”

Now we heard from the Revere fire captain who says fentanyl is a problem in Revere. What we’re seeing in other news reports is that 37 people died in Maryland from what they’re calling “killer heroin” mixed with fentanyl; 25 people in Rhode Island; there are deaths reported in various states particularly along the East Coast. Is that because it’s exactly what you said? The miniscule amount can depress the respiratory system, I’m assuming, just like other opiates?

With overdoses, it’s not that there’s a clear line between heavy intoxication and overdose. Really, the line is a blur. What users are after is to really nod out completely, and that’s not that far from overdosing, so it doesn’t take a whole lot to send you over the edge, especially if you’re using other drugs.

So it’s a very thin line between the high they’re trying to achieve and death?

That’s true. It’s not that far. Overdosing is not that far from heavy intoxication from opioids.

How do you fight something like this? I mean, awareness that people are dying doesn’t seem like it would be the most effective route if somebody is actually looking for heroin laced with fentanyl for a better high.

I think that’s a tough question. I think there are many strategies for trying to reduce the overall drug use. That could include more access to treatment. Even in Boston where there are a lot of doctors. Availability or access to effective treatment for heroin dependencies is actually quite limited.

It’s very important that patients be aware that these batches are out there. We’re a strong advocate of increasing the availability of Narcan rescue kits so that if bystanders or other users find that a person is overdosing they can they can administer this life-saving medication, and we want people to not be afraid of prosecution and actually call EMS if they find somebody overdosing.

Related:

Please follow our community rules when engaging in comment discussion on wbur.org.
Most Popular